Lake-Effect Snow, Grand Traverse
- When
- December 5, 5:00 AM EST to 3:30 PM EST
- Where
- Grand Traverse forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.716, -85.552 (the zone’s center; the record gives no point)
Light north-northeast winds off of Lake Michigan brought localized heavy lake effect to parts of Northwest Lower Michigan. A band that extended down Grand Traverse Bay dumped six inches of snow on Traverse City.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Light north-northeast winds off of Lake Michigan brought localized heavy lake effect to parts of Northwest Lower Michigan. A band that extended down Grand Traverse Bay dumped six inches of snow on Traverse City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 5, 3:50 AM EST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 350 AM EST WED DEC 5 2007 .DISCUSSION...WELL DEFINED LONG WAVE TROUGH ACROSS EASTERN NORTH AMERICA AT THE START OF THE FORECAST PERIOD...WITH HIGH LATITUDE BLOCKING ACROSS NORTHERN CANADA CONTINUING TO PUMP COLD AIR INTO THE WESTERN GREAT LAKES REGION. WATER VAPOR IMAGERY SHOWS ANOTHER PIECE OF ENERGY DROPPING SOUTH OUT OF THE NORTHWEST TERRITORIES... THIS FEATURE MAY HAVE AN IMPACT ON THE FORECAST BY FRIDAY. BUT INDICATIONS IN THE GUIDANCE ARE THAT...ON THE LARGE SCALE...THIS WAVE ACTING IN CONCERT WITH ANOTHER PACIFIC STORM EVENTUALLY DROPPING INTO THE SOUTHWEST WILL ALLOW THE MEAN TROUGH TO RETROGRADE AS THE SOUTHEAST U.S. RIDGE ATTEMPTS TO REGAIN A FOOTHOLD. AT THE VERY LEAST THIS MAY GET US OUT OF THE DEEP FREEZE FOR A WHILE...THOUGH WITH THE POTENTIAL FOR SOME TYPE OF BAROCLINIC ZONE IN THE VICINITY ALONG WITH WAVES LIFTING NORTHEAST OUT OF THE MEAN TROUGH POSITION...COULD BE AN ACTIVE PERIOD. IN THE NEAR TERM...FORECAST ISSUES FOR TODAY AND TONIGHT WILL REVOLVE AROUND EVOLUTION OF LAKE EFFECT SNOW SHOWERS...THEN ATTENTION WILL TURN TO A ROUND OF SYNOPTICALLY DRIVEN SNOWFALL ARRIVING THURSDAY NIGHT. TODAY/TONIGHT...MIDNIGHT SURFACE ANALYSIS SHOWS 1002MB SURFACE LOW OVER SOUTHEAST IA...RIDING SOUTHEAST ALONG STRETCHED OUT BAROCLINIC ZONE EXTENDING FROM MT TO EASTERN KY. WARM ADVECTION AND A COUPLE OF SHORT WAVE TROUGHS DROPPING IN FROM THE NORTH RESULTING IN AN EXTENSIVE BAND OF LIGHT/MODERATE SNOW FROM WI/SOUTHERN LOWER INTO NORTHERN IL/IN/OH...MUCH OF THIS ACTIVITY PASSING SOUTH OF THE FORECAST AREA. AREA RADARS INDICATE MOST OF THE SNOW SHOWER ACTIVITY ACROSS NORTHERN MI OCCURRING IN THE VICINITY OF GRAND TRAVERSE BAY...WITH SOME FLURRIES COMING INTO NORTHEAST LOWER OFF LAKE HURON. MUCH OF THE LES OFF LAKE SUPERIOR NOW WEST OF WHITEFISH BAY AS NORTHEAST FLOW OUT OF ONTARIO BECOMING ESTABLISHED. MID LEVEL TROUGH AXIS IN THE PROCESS OF CROSSING THE FORECAST AREA PER SATELLITE IMAGERY...WITH DEEP LAYER DOWNWARD FORCING AND DRYING EXPECTED TODAY IN ITS WAKE. SURFACE RIDGE AXIS NORTH OF LAKE SUPERIOR ALSO EXPECTED TO MOVE INTO LOWER MI/WI LATER TODAY AS WELL...WHICH WILL SERVE TO BACK WINDS FROM NORTH- NORTHEAST AROUND TO THE NORTHWEST...AND EVENTUALLY MORE WESTERLY TONIGHT AS THE ASSOCIATED SURFACE HIGH ROUNDS THE WESTERN LAKES AND HEADS INTO THE OHIO VALLEY. SO AS FAR AS LAKE EFFECT SPECIFICS GO THROUGH TONIGHT...FOR EASTERN UPPER INITIALLY NORTH-NORTHEAST FLOW FORECAST TO GRADUALLY SWING AROUND NORTHWEST THIS AFTERNOON WHICH WILL PULL SNOW BANDS BACK INTO CHIPPEWA AND MACKINAC COUNTIES. EVENTUALLY FLOW BECOMES ALMOST DUE WESTERLY TONIGHT WHICH WILL CONFINE SNOW SHOWERS TO AREAS AROUND WHITEFISH BAY. INSTABILITY NOT BAD BY THIS AFTERNOON WITH INVERSION HEIGHTS AROUND 825MB AND 850MB TEMPERATURES AROUND -19C (LAKE TEMPERATURE 6-7C). MID LEVEL DRYING ABOVE INVERSION MAY BE A LIMITING FACTOR...AS WELL AS BANDS SHIFTING AROUND THROUGH THE AFTERNOON. BUT AREAS AROUND PARADISE AND WHITEFISH POINT WILL BE UNDER SNOW SHOWERS FOR A GOOD BIT OF THE DAY AND COULD SEE A COUPLE OF INCHES. TONIGHT LOOKS TO BE A GOOD SET UP FOR SOME SHORELINE PARALLEL CONVERGENCE AS WEST FLOW OVER THE WATER MEETS UP WITH LAND BREEZE ENHANCED SOUTHWEST FLOW OFF LAND. IF THIS SETS UP RIGHT THIS COULD FOCUS SNOW SHOWERS AROUND WHITEFISH POINT AND PERHAPS LEAD TO SOME DECENT LOCALIZED ACCUMULATIONS. ACROSS NORTHERN LOWER...SIMILAR STORY WITH THE BACKING WINDS TODAY. STRONG CONVERGENCE BAND OFF POINT BETSIE EARLY THIS MORNING WILL EVENTUALLY HAVE TO COME BACK TO THE WEST AS WINDS SHIFT...THIS COULD BRING A QUICK SNOW BURST TO AREAS WEST OF M-37 BY LATE MORNING. WILL KEEP A CLOSE EYE ON BANDS COMING DOWN GRAND TRAVERSE BAY...RECENT RADAR TRENDS SUGGEST A BIT MORE ORGANIZATION AND LOW LEVEL CONVERGENCE BECOMING BETTER ESTABLISHED. WILL CARRY SEVERAL INCHES OF ACCUMULATION THIS MORNING ACROSS EASTERN LEELANAU/ WESTERN GRAND TRAVERSE COUNTIES...KEY WILL BE WHETHER CONVERGENCE AXIS CAN HOLD IN PLACE...OR WILL LAND BREEZE CONTINUE TO ADVANCE FARTHER OUT INTO THE LAKE. UNFORTUNATELY THIS IS ONE OF THOSE UNKNOWNS WHEN DEALING WITH LES...ABOUT ALL ONE CAN DO IS GET THE TREND INTO THE FORECAST AND THEN MONITOR CONDITIONS. BEYOND THAT... SNOW SHOWERS WILL SPREAD INLAND ACROSS NORTHWEST LOWER THIS AFTERNOON AS WINDS COME AROUND TO THE NORTHWEST. BY TONIGHT LOW LEVEL WINDS BECOME MORE WESTERLY...WHICH SHOULD PULL ANY DECENT SNOW BANDS NORTH OF M-72. LIKE EASTERN UPPER INVERSION HEIGHTS NOT BAD BY THIS EVENING (AROUND 800MB FOR A TIME BEFORE DROPPING)... DRY AIR IN THE 850-700MB LAYER WILL OFFSET THIS SOMEWHAT BUT SOME LIGHT ACCUMULATIONS NOT OUT OF THE QUESTION IN AREAS FAVORED BY WEST- NORTHWEST FLOW. THURSDAY...LINGERING MOSTLY NUISANCE SNOW SHOWERS WILL BE OCCURRING ACROSS PARTS OF NORTHWEST LOWER AND PERHAPS FAR NORTHWEST CHIPPEWA COUNTY. WINDS WILL CONTINUE TO BACK AROUND TO THE SOUTHWEST THURSDAY AHEAD OF AN APPROACHING SHORT WAVE TROUGH. THIS FEATURE WILL SPREAD MID/HIGH CLOUDS ACROSS THE FORECAST AREA DURING THE DAY...AND MAY SEE THE BEGINNINGS OF SOME WARM ADVECTION SNOWS SPREAD INTO WEST CENTRAL/SOUTHWEST LOWER BY LATE AFTERNOON. EXPECT SNOW TO BECOME WIDESPREAD ACROSS NORTHERN MI THURSDAY WITH ARRIVAL OF SHORT WAVE TROUGH WHICH WILL CROSS THE LOWER PENINSULA OVERNIGHT. SOME ENHANCEMENT WILL BE POSSIBLE IN SOUTHWEST FLOW NEAR LAKE MICHIGAN. AT THIS POINT CAN ENVISION LOW END ADVISORY AMOUNTS AT LEAST ACROSS NORTHERN LOWER. MARINE ISSUES...DONT FORESEE ANY ISSUES DURING THE DAY TODAY... MIXED LAYER WINDS INCREASE TONIGHT ESPECIALLY ACROSS NORTHERN NEARSHORE ZONES. PROBABLY ENOUGH TO REQUIRE A SMALL CRAFT ADVISORY AT LEAST NORTH OF GRAND TRAVERSE LIGHT ON LAKE MICHIGAN AND NORTH OF PRESQUE ISLE LIGHT ON LAKE HURON...AS WELL AS ON THE LAKE SUPERIOR ZONES. THIS MAY NEED TO BE CARRIED ON INTO THURSDAY AS WELL. EARLY EXTENDED RANGE (FRIDAY THROUGH SUNDAY)...NO CHANGES MADE TO EXTENDED PERIODS. MAIN CONCERN FOR THE COMING WEEKEND IS POTENTIAL FOR A WEAK FRONTAL WAVE TO RIDGE NORTHEAST FROM THE MID MISSISSIPPI VALLEY AND INTO THE GREAT LAKES...SPREADING WARM ADVECTION SNOWS ACROSS NORTHERN MI SATURDAY NIGHT INTO SUNDAY. WILL MAKE SOME MENTION OF THIS IN THE MORNING HAZARDOUS WEATHER OUTLOOK. JPB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 440 AM EST WED DEC 5 2007 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 060945- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 440 AM EST WED DEC 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY BURSTS OF SNOW CAN BE EXPECTED THROUGH MIDDAY ACROSS PORTIONS OF NORTHWEST LOWER MICHIGAN WEST OF M-37. LOCALLY HEAVY SNOW SQUALLS CAN BE EXPECTED ACROSS FAR NORTHWEST CHIPPEWA COUNTY TONIGHT...MAINLY AROUND PARADISE AND WHITEFISH POINT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIDESPREAD ACCUMULATING SNOW IS EXPECTED ACROSS NORTHERN MICHIGAN THURSDAY NIGHT AND INTO FRIDAY MORNING ANOTHER ROUND OF WIDESPREAD ACCUMULATING SNOWFALL WILL BE POSSIBLE IN THE SATURDAY NIGHT THROUGH SUNDAY NIGHT TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. JPB
The national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67694.